Michigan, 2013

Lake-Effect Snow in Michigan, November 23 to 24, 2013

November 23 to 24, 2013 · NWS APX · 4 events in 4 counties and zones

The coldest air of the season thus far surged into the region on north-northwest winds. Substantial lake effect snow resulting in northwest Lower Michigan, during the daylight and evening hours of the 23rd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

The coldest air of the season thus far surged into the region on north-northwest winds. Substantial lake effect snow resulting in northwest Lower Michigan, during the daylight and evening hours of the 23rd. Six to ten inches of snow were common in central Leelanau, eastern Grand Traverse, western Kalkaska, and northwest Missaukee Counties. Fife Lake picked up the most snow, 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 23, 7:00 AM EST, 1 hour earlier.

Area forecast discussion, Nov 23, 7:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
700 AM EST SAT NOV 23 2013

.SYNOPSIS...
ISSUED AT 433 AM EST SAT NOV 23 2013

ARCTIC AIR WILL BRING LAKE EFFECT SNOWS THIS WEEKEND...WITH HEAVY
ACCUMULATIONS EXPECTED ALONG AND WEST OF U.S. 1 31...AND INTO
EASTERN UPPER MICHIGAN. A CANADIAN CLIPPER SYSTEM WILL SWEEP OVER
THE GREAT LAKES EARLY NEXT WEEK...KEEPING THE AREA LOCKED INTO A
COLD AND SNOWY PATTERN.

&&

.UPDATE...
ISSUED AT 643 AM EST SAT NOV 23 2013

LAKE EFFECT SNOWS ARE WELL UNDERWAY EARLY THIS MORNING. EXPECTATION
FOR A DOMINANT COUPLE OF BANDS DOES NOT APPEAR AT THIS POINT TO BE
THE FAVORED SNOWFALL ORIENTATION. SEEING VERY WAVY BANDS ACROSS
LAKE SUPERIOR...NOT SETTLED INTO ONE DIRECTION AT ALL. LATEST APX
RADAR SHOWING THE HEAVIER ECHOES IN NW LOWER ARE TRYING TO CONNECT
WITH THESE SUPERIOR BANDS...AND THE POTENTIAL IS THERE...BUT THE
LOW LEVEL FLOW HAS TO SETTLE. THIS NOT WHAT IS GOING TO HAPPEN
OVER THE NEXT FEW HOURS AT LEAST. RATHER...EXPECTING THE STRONGER
NW LOWER ECHOES TO MOVE OVER TOWARD FRANKFORT...MAYBE EVEN
MANISTEE...BRING A BURST OF SNOW. THE BETTER BANDS OF SNOW WILL
LIKELY TRY AND SNEAK BACK OVER TVC...BUT ALL-IN-ALL...WILL SHIFT
THE DAYTIME SNOWFALL MAX FURTHER WEST.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 433 AM EST SAT NOV 23 2013

WHAT MONTH IS THIS AGAIN? INCOMING AIRMASS LOOKING MORE LIKE JANUARY
THAN SOMETIME IN LATE NOVEMBER...WITH A STRONG COLD FRONT CURRENTLY
CRUISING THROUGH THE SOUTHEAST CWA. HAVE SEEN A NICE LITTLE FLARE-UP
IN SNOW SHOWERS WITH THIS FEATURE AS WINDS ARE QUICKLY TURNING
NORTHWEST AND STRONG COLD ADVECTION IS UNDERWAY...WITH H8 TEMPS
EXPECTED TO DIVE TO BETWEEN -15C AND -19C BY 12Z. THAT GENERAL THEME
IS EXPECTED TO CONTINUE TODAY AND INTO TONIGHT AND WILL GIVE US OUR
PRIMARY FORECAST ISSUE OF LAKE EFFECT SNOW...SOME OF WHICH SHOULD
EASILY BE QUITE SIGNIFICANT...ALONG WITH OTHER ISSUES SUCH AS
BLOWING SNOW...WIND CHILLS...AND JUST HOW COLD TEMPS MIGHT GET
TONIGHT.

THE BASIC PATTERN FOR TODAY/TONIGHT WILL FEATURE BROAD UPPER
TROUGHING ACROSS THE GREAT LAKES REGION...WITH COLD AIR CONTINUING
TO FILTER SOUTHWARD THROUGH THE DAY...SUCH THAT H8 TEMPS ARE PROGGED
TO END UP PERHAPS PUSHING -20C ACROSS NORTHERN AREAS. THAT COLD IS
ROUGHLY 2-3 STANDARD DEVIATIONS BELOW TYPICAL LATE NOVEMBER
VALUES...AND WILL LEAD TO EXTREME OVERLAKE INSTABILITY...WITH
WIDESPREAD LAKE SNOW SHOWERS A GIVEN...AND INDIVIDUAL STRONGER BANDS
VERY LIKELY GIVEN 25-30 KNOTS OF BACKGROUND SHEAR...NOT OFFSET BY
ANY REAL LAND-BASED INSTABILITY GIVEN THE MAGNITUDE OF THE INCOMING
COLD AIR. THE EFFECTIVE FLOW REGIME SHOULD QUICKLY VEER FROM
NORTHWESTERLY EARLY THIS MORNING TO MORE NORTH/NORTHWEST BY 15Z IN
RESPONSE TO QUITE STRONG (1046+ MB) SURFACE HIGH PRESSURE WORKING
THROUGH THE PLAINS. THAT SETUP SHOULD PROVIDE AN INCREASING LAKE
SUPERIOR TAP...WITH EXTREME INSTABILITY PUSHING INVERSION HEIGHTS UP
TOWARD 700MB...THOUGH ARGUABLE IT PROBABLY WON'T MATTER GIVEN JUST
HOW COLD IT IS DOWNSTAIRS. FORECAST RAOBS THE PAST FEW DAYS HAVE
PERSISTENTLY HINTED AS A FAIRLY DEEP AXIS OF LAKE-INDUCED OMEGA
BISECTING THE DGZ...HINTING THAT SNOW RATIOS SHOULD BE EASILY
20-25:1...THOUGH PERHAPS BROKEN DOWN JUST A TAD BY FLAKE FRACTURING
IN STRONGER FLOW. ABOUT THE ONLY REAL NEGATIVE IN TERMS OF
PARAMETERS WILL THE SHEER MAGNITUDE OF DRYING DOWN LOW...WITH DEW
POINTS EXPECTED TO TUMBLE INTO THE SINGLE DIGITS. THAT MAY PROVE TO
BE A SLIGHT HINDRANCE TO OVERALL SNOW ACCUMULATION...AND HAVE SEEN
SIMILAR EVENTS DISRUPTED BY THIS INTRUSION. HOWEVER...STILL HAVE TO
BELIEVE WITH THE LAKE SUPERIOR CONNECTION WE ARE LOOKING AT ONE OR
TWO PROBLEMATIC BANDS.

AS FOR ACCUMULATIONS...PERSISTENCE OF N/NW FLOW REGIME THROUGH LATE
EVENING AND LAKE SUPERIOR CONNECTION/SHEAR PARAMETERS ARGUES FOR ONE
OR TWO DOMINANT BANDS - AN IDEA STRONGLY HINTED AT BY LOCAL 4/12KM
WRF RUNS. HARD TO ARGUE WITH THEIR PLACEMENT OF AN INTENSE BAND
RUNNING FROM NORTHERN LEELANAU COUNTY DOWN INTO MISSAUKEE COUNTY
BASED ON THE FLOW AND CLIMO...WITH PERHAPS ANOTHER BAND OR TWO INTO
CHIPPEWA/MACKINAC COUNTIES WHERE N/NW FLOW WILL HAVE A BETTER FETCH
TO WORK WITH. REALLY LIKE THE CURRENT CONFIGURATION OF LAKE SNOW
WARNINGS...WITH A 9-15+" BULLSEYE VERY POSSIBLE...THOUGH OF COURSE
THAT WILL BE LOCALIZED. WILL WRAP CHARLEVOIX COUNTY INTO AN ADVISORY
ON THE NORTHERN FRINGE OF THE HEAVIER BAND...BUT LEAVE FAR SOUTHWEST
COUNTIES OUT OF THE MIX WHERE SUBSIDENCE OUTSIDE THE MAIN EXPECTED
BAND AND POSITION IN N/NW FLOW JUST DOESN'T FAVOR A WHOLE LOT IN THE
WAY OF TOTAL ACCUMULATION (MAYBE 2-4" OVER 24 HOURS). SLOW BACKING
OF THE FLOW IS EXPECTED INTO TONIGHT...MOST PRONOUNCED AFTER
06Z...HELPING SPREAD MORE STEADY SNOW SHOWERS BACK INTO MORE OF
NORTHWEST LOWER. ANOTHER 1-3" ARE DEFINITELY POSSIBLE FOR THE
TYPICAL LOCALES...AS THE BASIC SETUP CHANGES LITTLE...BUT THE LOW
LEVEL THERMAL REGIME WARMS JUST A HAIR...ACTUALLY PROMOTING PERHAPS
EVEN A LITTLE HIGHER RATIOS AS THE DGZ DEPTH GROWS.

AS FOR TEMPS...READINGS WILL PEAK AT OR BEFORE SUNRISE...AND THEN
FALL STEADILY THROUGH THE DAY UNDER STRONG COLD ADVECTION...
WITH MANY SPOTS DIPPING THROUGH THE TEENS INTO LATE AFTERNOON. WIND
GUSTS OF 25-30 MPH WILL NOT ONLY PROVIDE SOME AREAS OF BLOWING
SNOW...BUT SHOULD KICK WIND CHILLS DOWN INTO THE SINGLE DIGITS. LOWS
TONIGHT ARE TRICKY...AS SIMPLE NATURE OF CONTINUED COLD AIR/COLD
LATE DAY START WILL ONLY HELP WITH WHAT SHOULD BE SOME QUITE COLD
READINGS. HOWEVER...CONCERNED ABOUT CLOUD COVER AND WHAT SHOULD BE A
PERSISTENT WIND THAT MAY WORK TO HOLD READINGS A TOUCH HIGHER THAN
WHAT COULD OTHERWISE BE REALIZED. DOESN'T LOOK LIKE ANY RECORD
COLD...WITH CURRENT VALUES DOWN AROUND ZERO AND BELOW.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 433 AM EST SAT NOV 23 2013

A VERY ACTIVE AND RAPIDLY CHANGING WEATHER PATTERN WILL REMAIN
LOCKED IN ACROSS THE GREAT LAKES WITH A SERIES OF SHORTWAVES AND
SHOTS OF COLDER CANADIAN AIR TO KEEP US FROM ANY SIGNIFICANT
WARMING FOR THE NEXT SEVERAL DAYS. A SERIES OF LAKE EFFECT AND
LAKE ENHANCED SNOWS ARE ANTICIPATED. IN SUCH ACTIVE/FAST
SCENARIOS...NUMEROUS UNCERTAINTIES IN TIMING ARE EXPECTED...AS
WELL AS...WHAT COULD END UP BEING SIGNIFICANT LAKE EFFECT
PARAMETERS DETERMINING WHERE...HOW LONG AND HOW STRONG LAKE EFFECT
WILL BE.

SUNDAY THROUGH MONDAY NIGHT...PRETTY DECENT AGREEMENT HERE. LAKE
EFFECT SNOW SHOWERS IN NW FLOW WILL START OFF SUNDAY MORNING...BUT
WILL BE DYING OFF QUITE FAST. THIS DUE TO INVADING HIGH
PRESSURE/DRIER AIR  AND BACKING WINDS...DECREASING THE INTENSITIES
AND ALSO SHIFTING THE LAKE BANDS NORTHWARD AND AWAY FROM THE
MANISTEE...CADILLAC AND GTV BAY AREAS OF NRN LOWER. FOR EASTERN
UPPER...THE LAKE EFFECT WILL SHIFT INTO MAINLY CHIPPEWA COUNTY. LOW
LEVEL TEMPERATURES WILL BE WARMING...ESPECIALLY SUNDAY NIGHT...WITH
CONTINUED BACKING WINDS TO OUT OF THE WSW. THESE TEMPS WILL STAY
COLD ENOUGH FOR LAKE EFFECT PROCESSES THOUGH...BUT DRYING WILL BE
DOING ITS BEST TO COMBAT THAT. SCATTERED LIGHT SNOW SHOWERS ARE
STILL EXPECTED TO CONTINUE...AND VERY POSSIBLY GET ENHANCED BY
INCOMING DEEPER MOISTURE ALOFT AHEAD OF A WARM FRONT...AS FLOW
STABILIZES OUT OF SW/WSW. THERE IS A SIGNIFICANT DIFFERENCE
HOWEVER...IN HOW WARM WE GET...AFFECTING THE DELTA T'S...BUT FAR NRN
LAKE MICHIGAN AND INTO EASTERN SECTIONS OF CHIPPEWA AND MACKINAC
COUNTIES...OUGHT TO SEE SOME REINVIGORATING OF SNOW SHOWERS.
ALSO...THE AMOUNT OF MOISTURE INVOLVED IS SOMEWHAT IN QUESTION...SO
DO NOT WANT TO GO ANY MORE THAN CHANCE/SCATTERED ACTIVITY AT THIS
TIME. LAKE EFFECT PROCESSES SEEM TO BE HANGING BY A THREAD HEADING
INTO MONDAY...UNDER STRONG SW WINDS. COUPLE THIS WITH DIFFERENCES IN
DATA ON STRENGTH OF NEXT INCOMING SHORTWAVE LATER MONDAY AND MONDAY
NIGHT (ALTHOUGH THIS WAVE LOOKS STRONGER RATHER THAN WEAKER)
...1000-850MB WIND DIRECTION AND RESULTANT DEEPER MOISTURE AND THIS
TIME FRAME IS KIND OF TOUGH TO DISCERN. TRENDS DO SUGGEST THAT WINDS
WILL BECOME MORE WESTERLY...AT LEAST WSW...WITH AN ADVANCING COLD
FRONT AND DEEPER MOISTURE LATER MONDAY NIGHT. HECK...THAT TIME FRAME
IS EVEN IN QUESTION. ALL-IN-ALL...SNOW SHOWERS WILL BECOME
INCREASINGLY MORE COMMON...AND CAN SEE A SW/WSW/W FLOW RESPECTABLE
LAKE ENHANCED SNOW. JUST CANNOT SAY WHERE AND HOW STRONG AT THIS
POINT.

TUESDAY THROUGH FRIDAY...POTENT WAVE THEN RIDES EAST TUESDAY...WITH
THE UPPER TROUGH AXIS SLIDING BY TUESDAY NIGHT. LAKE EFFECT REMAINS
LIKELY AT LEAST TUESDAY...BUT INCOMING DRIER AIR AND SUBSIDENCE WILL
GRADUALLY LIMIT COVERAGE AND INTENSITY. SNOWS ARE ALSO LOOKING TO BE
TRANSITIONING MORE SO...TO THE NORTHERLY FLOW REGIMES AS THEY WEAKEN
AND DIE OFF. LAST VESTIGES OF LAKE EFFECT WEDNESDAY..AS HIGH
PRESSURE IS EXPECTED TO SLIDE INTO THE REGION. EVEN THIS CAN'T HANG
AROUND LONG ENOUGH BEFORE YET ANOTHER SHORTWAVE LOOKS TO DIVE SE
TOWARD THE WESTERN GREAT LAKES...FOR LIGHT SYNOPTIC SNOWS AND
POSSIBLE SW FLOW LAKE EFFECT. WAY TOO MUCH UNCERTAINTY IN THE LONGER
TERM PORTION OF THE FORECAST...DUE TO THIS FAST FLOW/PROGRESSIVE
UPPER AIR PATTERN. ALMOST ANYTHING CAN GO.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 643 AM EST SAT NOV 23 2013

LAKE EFFECT WILL GO FROM VFR TO MVFR FREQUENTLY FOR MAINLY
TVC...BUT WILL ALSO SEE THIS FOR MBL/PLN AS WELL. BEST CHANCES FOR
IFR VSBYS AND CIGS WILL BE IN TVC THROUGH TONIGHT...NEAR A
DOMINANT BAND WILL WAVE AROUND THE TERMINAL (CONFIDENCE AVERAGE)
BRINGING PERIODS OF 1' PER HR SNOWFALL AT TIMES...WITH SNOW-LIQUID
RATIOS AROUND 18:1 ON AVERAGE. FLOW REMAINS FAIRLY STEADY STATE
FOR THESE EXPECTATIONS TO CONTINUE THROUGH TONIGHT. MAYBE A VCNTY
SNOW SHOWER AT APN...WITH A BRIEF REDUCTION TO MVFR FOR VSBY/CIGS.

WINDS WILL BE GUSTY UP TO 30 KNOTS OUT OF THE NW TODAY...LETTING
UP SOME TONIGHT...BUT STILL GUSTY.

&&

.MARINE...
ISSUED AT 433 AM EST SAT NOV 23 2013

WINDY AND COLD! THAT ABOUT SUMS IT UP ACROSS THE WATERS TODAY INTO
TONIGHT...WITH A COMBINATION OF GALES AND SMALL CRAFT ADVISORIES
CONTINUING THROUGH THE EVENING. WINDS WILL GRADUALLY SETTLE DOWN
VERY LATE TONIGHT BUT ESPECIALLY LATER SUNDAY...BEFORE SPEEDS AGAIN
INCREASE QUICKLY FROM THE SOUTHWEST SUNDAY NIGHT INTO MONDAY AHEAD
OF A CLIPPER SYSTEM SLIDING THROUGH ONTARIO. WILL MORE THAN LIKELY
SEE ANOTHER PERIOD OF GALES ACROSS MOST OF THE WATERS...WITH SPEEDS
LOWERING SOME INTO MONDAY NIGHT AND TUESDAY...THOUGH STILL REMAINING
RATHER GUSTY...AS IS TYPICAL FOR THIS TIME OF YEAR.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING UNTIL 7 AM EST SUNDAY FOR MIZ020-021-
     026-027-032-033.
     LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST SUNDAY FOR MIZ008-015.
     LAKE EFFECT SNOW ADVISORY UNTIL 7 AM EST SUNDAY FOR MIZ019.
LH...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR LHZ345-346.
     GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LHZ347>349.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR LMZ341.
     GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LMZ323-342-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR LSZ322.
     GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LSZ321.

&&

UPDATE...SD
SYNOPSIS...AS
SHORT TERM...DL
LONG TERM...SD
AVIATION...SD
MARINE...DL
Hazardous weather outlook, Nov 23, 4:23 AM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
423 AM EST SAT NOV 23 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
423 AM EST SAT NOV 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

ACCUMULATING LAKE EFFECT SNOWS WILL OCCUR TODAY AND TONIGHT ACROSS
MUCH OF NORTHWEST LOWER AND EASTERN UPPER MICHIGAN. SNOW SHOWERS
WILL HAVE THE BIGGEST IMPACT FOR AREAS ALONG AND WEST OF I-75...WITH
GUSTY NORTHWEST WINDS ALSO PRODUCING AREAS OF BLOWING AND DRIFTING
SNOW. WINDS CHILLS WILL FALL TO AROUND ZERO DEGREES. PLEASE SEE THE
LATEST LAKE EFFECT SNOW ADVISORIES AND WARNINGS OR VISIT
WEATHER.GOV/GAYLORD FOR DETAILS REGARDING ACCUMULATION.

GALES ARE EXPECTED THROUGH LATE EVENING FOR MOST OF THE GREAT
LAKES NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SEVERAL MORE ROUNDS OF LAKE EFFECT AND LAKE ENHANCED SNOWS ARE
EXPECTED THROUGH THE THANKSGIVING HOLIDAY WEEK.

GALES ARE AGAIN EXPECTED ACROSS THE GREAT LAKES SUNDAY NIGHT INTO
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

BY TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

LAWRENCE/SMD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Leelanau

When
November 23, 8:00 AM EST to November 24, 1:00 AM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Lake-Effect Snow, Grand Traverse

When
November 23, 8:00 AM EST to November 24, 1:00 AM EST
Where
Grand Traverse forecast zone
Reported by
Public
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Lake-Effect Snow, Kalkaska

When
November 23, 8:00 AM EST to November 24, 1:00 AM EST
Where
Kalkaska forecast zone
Reported by
COOP Observer
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Lake-Effect Snow, Missaukee

When
November 23, 8:00 AM EST to November 24, 1:00 AM EST
Where
Missaukee forecast zone
Reported by
Broadcast Media
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484880, 484881, 484882, 484883.